Steven Chaplick*, Fedor Fomin, Petr A. Golovach, Dusan Knop, Peter Zeman

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review


We obtain new polynomial kernels and compression algorithms for Path Cover and Cycle Cover, the well-known generalizations of the classical Hamiltonian Path and Hamiltonian Cycle problems. Our choice of parameterization is strongly influenced by the work of Bir\'o, Hujter, and Tuza, who in 1992 introduced H-graphs, intersection graphs of connected subgraphs of a subdivision of a fixed (multi-)graph H. In this work, we turn to proper H-graphs, where the containment relationship between the representations of the vertices is forbidden. As the treewidth of a graph measures how similar the graph is to a tree, the size of graph H is the parameter measuring the closeness of the graph to a proper interval graph. We prove the following results. Path Cover admits a kernel of size O (parallel to H parallel to(8)), where parallel to H parallel to is the size of graph H. In other words, we design an algorithm that for an n-vertex graph G and integer k \geq 1, in time polynomial in n and parallel to H parallel to, outputs a graph G\prime of size \scrO (parallel to H parallel to(8)) and k\prime \leq | V (G' such that the vertex set of G is coverable by k vertex-disjoint paths if and only if the vertex set of G' is coverable by k' vertex-disjoint paths. Hamiltonian Cycle admits a kernel of size O (parallel to H parallel to(8)). Cycle Cover admits a polynomial kernel. We prove it by providing a compression of size O (parallel to H parallel to(10)) into another NP-complete problem, namely, Prize Collecting Cycle Cover, that is, we design an algorithm that, in time polynomial in n and parallel to H parallel to, outputs an equivalent instance of Prize Collecting Cycle Cover of sizeO (parallel to H parallel to(10)). In all our algorithms we assume that a proper H-decomposition is given as a part of the input.
Original languageEnglish
Pages (from-to)840-892
Number of pages53
JournalSiam Journal on Discrete Mathematics
Issue number2
Publication statusPublished - 2021


  • cycle cover
  • path cover
  • proper H-graphs
  • kernelization


Dive into the research topics of 'KERNELIZATION OF GRAPH HAMILTONICITY: Proper H-Graphs'. Together they form a unique fingerprint.
  • Kernelization of Graph Hamiltonicity - Proper H-Graphs

    Chaplick, S., Fomin, F. V., Golovach, P. A., Knop, D. & Zeman, P., 2019, Algorithms and Data Structures. WADS 2019. Friggstad, Z., Sack, JR. & Salavatipour, M. (eds.). Springer, Cham, p. 296-310 15 p. (Lecture Notes in Computer Science, Vol. 11646).

    Research output: Chapter in Book/Report/Conference proceedingConference article in proceedingAcademicpeer-review

Cite this